Texas, 2016

Flash Flood and Damaging Wind in Texas, August 13, 2016

August 13, 2016 · NWS LCH · 2 events in 1 county or zone

A decaying tropical system entered Louisiana from the east. Far Southeast Texas was on the very edge of this system, however enough instability and moisture worked into the area to produce flooding and a severe storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

A decaying tropical system entered Louisiana from the east. Far Southeast Texas was on the very edge of this system, however enough instability and moisture worked into the area to produce flooding and a severe storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Aug 13, 3:29 PM CST, 31 minutes earlier.

Area forecast discussion, Aug 13, 3:29 PM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
429 PM CDT SAT AUG 13 2016

.DISCUSSION...
Pesky Low pressure system over NE LA progged to continue WWD while
slowly weakening and eventually merging with/and or becoming
absorbed into a mid-latitude trof on Monday. Scattered to Numerous
showers and thunderstorms will continue to develop within the
convergent flow on the southern flank of this system. If trends of
the past couple of days hold, ongoing convection will continue
through the evening while gradually decreasing a bit in coverage,
with a burst of renewed and more widespread convection developing
around 06Z or so. Confidence is not overly high on where the
heaviest rainfall will occur tonight, but generally speaking the
risk area is expected to shift WWD in tandem with the low.

Widespread flooding rains have already occurred over parts of East
and South Central LA, with any additional rain serving to
exacerbate ongoing flooding. Rain has not been nearly as prolific
farther west into West Central and Southwest LA or East Texas,
though activity ongoing on radar may be setting the stage for a
more widespread flooding risk to materialize should the bulk of
rain tonight develop in these areas. Given the antecedent
conditions and current uncertainty, opted to leave the inherited
Flash Flood Watch as is, though an extension west and/or an
extension in time over Western LA was considered. Locally heavy
rainfall is mentioned in the forecast for East TX and Western LA
through tomorrow, as individual convective cells will be capable
of very high rainfall rates, with cell mergers/training also
posing a localized risk.

Deep layer ridging is expected to build over the SE CONUS and
expand WWD in the wake of the departing low, resulting in a deep
and moist SE fetch prevailing through the upcoming week. Convection
should become more diurnally driven, though rain chances will
remain above climo given the high moisture content (PWAT>2") while
temperatures fall slightly below due to the increase in
clouds/rain.

13

&&

.MARINE...
Numerous showers and thunderstorms will continue tonight and on
into Sunday, diminishing by early next week as an area of low
pressure slowly moves westward and weakens. A moderate onshore
flow will continue through tonight, with a Small Craft Advisory in
effect for the Gulf waters. A ridge of high pressure will build
westward in the wake of the low with a generally light onshore
flow prevailing next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  74  81  73  86 /  90  90  40  60
LCH  75  82  75  86 /  90  90  40  60
LFT  74  83  74  87 /  90  80  40  50
BPT  76  83  76  86 /  90  90  40  60

&&

.LCH Watches/Warnings/Advisories...
LA...Flash Flood Watch through Sunday morning for LAZ027>033-041>045-
     052>055-073-074.

TX...None.
GM...Small Craft Advisory until 7 AM CDT Sunday for GMZ450-452-455-
     470-472-475.

     SMALL CRAFT EXERCISE CAUTION from Sunday morning through Sunday
     afternoon for GMZ450-452-470-472.

     SMALL CRAFT EXERCISE CAUTION through Sunday morning for GMZ430-
     432-435.

&&

PUBLIC...04
Hazardous weather outlook, Aug 13, 4:28 AM CST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
528 AM CDT SAT AUG 13 2016

LAZ027>033-041>045-052>055-073-074-141030-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-
528 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA AND
WEST CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH SUNDAY MORNING FOR
ALL OF SOUTHWEST AND SOUTH CENTRAL LOUISIANA. AN ADDITIONAL 4 TO 7
INCHES OF RAINFALL...WITH LOCALLY HIGHER AMOUNTS...IS EXPECTED
ACROSS THE AREA. THIS WILL LIKELY RESULT IN ADDITIONAL FLASH
FLOODING...PARTICULARLY ACROSS LOWER ACADIANA. RESIDENTS ARE URGED
TO CONTINUE MONITORING THE WEATHER CONDITIONS AND TO BE ALERT FOR
RISING WATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
RAINFALL CHANCES WILL DECREASE THROUGH NEXT WEEK AS THE AREA OF
LOW PRESSURE EXITS THE REGION. HOWEVER...DAYTIME RAIN CHANCES WILL
REMAIN ABOVE NORMAL AND THE POTENTIAL FOR SCATTERED THUNDERSTORMS
WILL EXIST EACH DAY. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGE TO REPORT FLOODING AND HEAVY RAINFALL TO
THE NATIONAL WEATHER SERVICE.

TXZ180-201-215-216-259>262-141030-
TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-NORTHERN NEWTON-
SOUTHERN JASPER-SOUTHERN NEWTON-
528 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
TEXAS.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN
COVERAGE ACROSS SOUTHEAST TEXAS LATER TODAY AND CONTINUE THROUGH
TONIGHT. THUNDERSTORMS WILL BE CAPABLE OF FREQUENT LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL. TOTAL RAINFALL IS FORECAST TO
RANGE FROM 2 TO 4 INCHES...WITH LOCALLY HIGHER AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY WITH
DECREASING COVERAGE THROUGH NEXT WEEK. THUNDERSTORMS WILL BE
CAPABLE OF FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ430-432-435-450-452-455-470-472-475-141030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
528 AM CDT SAT AUG 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT
A SMALL CRAFT ADVISORY IS IN EFFECT TODAY OVER THE COASTAL WATERS
FOR SUSTAINED WINDS OF 15 TO 20 KNOTS. SCATTERED SHOWERS AND
THUNDERSTORMS WILL ALSO BE POSSIBLE TODAY OVER THE COASTAL WATERS.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY
HIGHER SEAS...FREQUENT LIGHTNING...WATERSPOUTS AND HEAVY RAINFALL
REDUCING VISIBILITY TO LESS THAN ONE NAUTICAL MILE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE
OVER THE COASTAL WATERS THROUGH NEXT WEEK. THE COVERAGE OF SHOWERS
AND THUNDERSTORMS WILL DECREASE BY THE MIDDLE OF THE WEEK. ANY
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...LOCALLY
HIGHER SEAS...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 13, 10:10 AM CST, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1110 AM CDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     FLASH FLOOD      JENNINGS                30.22N 92.66W
08/13/2016                   JEFFERSON DAVIS    LA   LAW ENFORCEMENT

            JEFF DAVIS SHERIFF REPORTS THAT NEARLY ALL STATE ROADS
            HAVE WATER ON THEM AND MANY PARISH ROADS ARE IMPASSABLE.
            I-10 EXIT 64 AND OFF RAMPS ARE FLOODED. JENNINGS MAYOR
            SAID THAT SOUTH MAIN STREET AND JEFFERSON STREET ARE
            FLOODED.

&&

DJONES
Local storm report, Aug 13, 12:39 PM CST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
139 PM CDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0138 PM     FLASH FLOOD      ABBEVILLE               29.97N 92.12W
08/13/2016                   VERMILION          LA   EMERGENCY MNGR

            VERMILION PARISH EMERGENCY MANAGER ESTIMATES 1500 HOMES
            FLOODED THROUGHOUT VERMILION PARISH.

&&

DJONES
Special weather statement, Aug 13, 3:51 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
451 PM CDT SAT AUG 13 2016

TXZ215-216-132230-
JEFFERSON TX-ORANGE TX-
451 PM CDT SAT AUG 13 2016

...SPECIAL WEATHER STATEMENT...

AT 450 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
BEAUMONT...MOVING SOUTH AT 15 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...NEDERLAND...GROVES...PORT NECHES...VIDOR...
CENTRAL GARDENS...ROSE CITY...PINE FOREST...PORT ACRES...
SOUTHEAST TEXAS REGIONAL AIRPORT...LA BELLE AND FANNETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3019 9400 2999 9383 2998 9383 2999 9385
      2999 9386 2997 9384 2997 9386 2995 9386
      2996 9387 2993 9386 2987 9392 2974 9422
      3009 9430
TIME...MOT...LOC 2150Z 337DEG 14KT 3006 9417

TINGLER

The radar

The Lake Charles radar (KLCH), 79 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Orange

When
August 13, 4:00 PM CST
Where
Orange County, 0.91 mi NE of Rose City
Measured
50 kt (58 mph) estimated gust
Property damage
$40,000
Reported by
Broadcast Media
Coordinates
30.110, -94.040

The media relayed reports of one trailer flipped and another crushed by a falling tree near Vidor.

Flash Flood, Orange

When
August 13, 4:36 PM CST to 5:36 PM CST
Where
Orange County, 0.89 mi NNW of Vidor to 1.78 mi ESE of Pine Forest
Cause
Heavy Rain
Reported by
Public
Coordinates
30.132, -94.026

High rainfall rates moved into Orange County during the late afternoon of the 13th. While flooding was generally minor across much of the county, in Vidor roadways were flooded and impassable for a short time including under an overpass of Interstate 10.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655616, 655615.